Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 53, NWS Quad Cities, IA

September 12, 2019Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Sep 12, 2019, 9:12 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2019, 9:12 PM CDT (02:12 UTC)
Expired
Sep 13, 2019, 3:15 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 11:30 PM CDTFLASH FLOOD2 Nw Eleroy, ILWATER OVER HIGHWAY 20 ESTIMATED 4 INCHES DEEP. LAW ENFORCEMENT ADVISED TRAFFIC TO AVOID THIS STRETCH OF THE HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 138 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

582 
WGUS53 KDVN 130212
FFWDVN
ILC085-177-130815-
/O.NEW.KDVN.FF.W.0053.190913T0212Z-190913T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
912 PM CDT Thu Sep 12 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Northeastern Jo Daviess County in northwestern Illinois...
  Northwestern Stephenson County in northwestern Illinois...

* Until 315 AM CDT Friday.

* At 908 PM CDT, Doppler radar indicated heavy rain falling in the 
  warned area where ground is extremely saturated.  Expect flash 
  flooding to occur of creeks, small streams, and low lying areas. 

* Some locations that will experience flooding include...
  Lena, Stockton, Warren, Winslow, Nora, Buena Vista, Oneco,
  Orangeville, Kent, Waddams Grove, Eleroy, Red Oak, Damascus, Lake
  Le-Aqua-
  na State Park, Mc Connell, Apple River Canyon State Park, Stockton
  Airport and Jo Daviess County Fairgrounds.

Additional rainfall amounts of 1-2 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4250 8957 4234 8972 4228 9006 4251 9006

$$

Gross
3 follow-up statements
021 
WGUS73 KDVN 130247
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
947 PM CDT Thu Sep 12 2019

ILC085-177-130815-
/O.CON.KDVN.FF.W.0053.000000T0000Z-190913T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-Stephenson IL-
947 PM CDT Thu Sep 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
NORTHEASTERN JO DAVIESS AND NORTHWESTERN STEPHENSON COUNTIES...

At 945 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly, especially over saturated areas. 

Additional rainfall amounts of 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4250 8957 4234 8972 4228 9006 4251 9006

$$

Gross
366 
WGUS73 KDVN 130545
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1245 AM CDT Fri Sep 13 2019

ILC085-177-130815-
/O.CON.KDVN.FF.W.0053.000000T0000Z-190913T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-Stephenson IL-
1245 AM CDT Fri Sep 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
NORTHEASTERN JO DAVIESS AND NORTHWESTERN STEPHENSON COUNTIES...

At 1138 PM CDT, emergency management reported flash flooding on U.S. 
Route 20 just west of Dameier Road with water several inches deep.
The latest reports relayed by Emergency Management indicate the 
water was receding, and traffic is being allowed on U.S. Route 20 
just west of Dameier Road. At 1238 AM CDT, Doppler radar indicated 
mostly just spotty light rain occurring. However, additional showers 
and embedded storms with heavier downpours over portions of eastern 
Iowa, may lift back across the warned area over the next couple of 
hours. Any additional heavy rain falling on already very saturated
ground will likely result in flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4250 8957 4234 8972 4228 9006 4251 9006

$$

McClure
744 
WGUS73 KDVN 130822
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
322 AM CDT Fri Sep 13 2019

ILC085-177-130832-
/O.EXP.KDVN.FF.W.0053.000000T0000Z-190913T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-Stephenson IL-
322 AM CDT Fri Sep 13 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN JO DAVIESS AND
NORTHWESTERN STEPHENSON COUNTIES HAS EXPIRED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4250 8957 4234 8972 4228 9006 4251 9006

$$

Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 6:44 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 12, 6:44 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
644 PM CDT Thu Sep 12 2019

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 158 PM CDT Thu Sep 12 2019

A warm front has lifted to the northern counties as in the wake of a
small cluster of storms heating is now taking place over nearly all
of the CWA. A small supercell developed in eastern Carroll county
earlier, but has moved east and no new cells are forming, indicating
some warm sector capping is taking place.  In addition, ahead of the
front, mid level lapse rates are very weak, thus convection may be
limited until the front arrives later this afternoon, though shear
is plentiful at low levels, resulting in a low threat for storms,
but any storm will need to be watched closely. We are sending up a
19Z upper air balloon to monitor the instability in the warm
sector.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 158 PM CDT Thu Sep 12 2019

The front will sweep through the area tonight, and with high CAPE
values in excess of 3000, we're still looking for potentially a
strong to severe line of storms, moving west to east, and bringing
winds of 50 to 70 mph, brief torrential rain, and rain amounts of
0.25 to 1.00. I am not thinking we will see any significant training
cells, with a progressive cold front shifting activity east.  It
remains limited ahead of the cold front by the weak mid level lapse
rates, thus, if the cold pool races ahead of the line, it may
rapidly decay into small storm clusters, and if they slow, they may
again strengthen as the front arrives from the west once again.
This could be a very odd evening, where storms transition from
intense to weak or decayed, only to refire to near severe again
farther east.

Lows tonight will advect down to the upper 50s west, as skies clear
behind the storms, while they hold in the upper 60s east under
clouds and higher dewpoints. Friday looks much cooler, with clear
skies possibly clouding up with cumulus during the day.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 158 PM CDT Thu Sep 12 2019

Temperatures will continue to average above normal through the
middle of next week. There are potential big changes coming late
next week.

Thursday night and Saturday
Assessment...high confidence

Quiet and dry conditions will be seen as high pressure quickly moves
through the area. Temperatures will average above normal for
Saturday.

Saturday night and Sunday
Assessment...low confidence

The models continue to show an upper level disturbance moving
through the area and generating showers and storms. However the
previous high is not far removed from the area so there are
questions regarding moisture availability.

The model consensus has chance to likely pops Saturday night with
slight chance pops Sunday morning. These pops may or may not go
lower over the next 48 hours.

Sunday night on...

Sunday night through Monday night
Assessment...high confidence

Quiet and dry conditions will be seen as high pressure moves through
the Midwest.

Tuesday through Wednesday
Assessment...low to medium confidence

Return flow will bring some moisture into the area. This moisture
combined with above normal temperatures may allow diurnal convection
to develop both Tuesday and Wednesday afternoon. Any convection that
does develop would dissipate with sunset leaving mainly dry
conditions Tuesday night and Wednesday morning.

The model consensus continues to suggest this scenario with slight
chance pops both Tuesday and Wednesday afternoon. Attention then
turns to the second half of the week.

Wednesday night and Thursday
Assessment...low to medium confidence

A couple of the global models are advertising another cold front
moving through the Midwest while another has no front. The models
advertising the cold front suggest a Thursday passage for timing.
The ECMWF and CMC global suggest a strong front while the GFS has no
front. If the strong front occurs temperatures well below normal
would be seen behind the front.

Right now the model consensus has slight chance pops Wednesday night
with slight chance to chance pops on Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 639 PM CDT Thu Sep 12 2019

Showers and thunderstorms expected this evening at the terminals
ahead of a passing cold front. Conditions will be MVFR to IFR
in the precipitation. Strong, gusty winds are the main threat
with the storms. Overnight gusty westerly winds and return to
VFR conditions post-frontal. Some concerns on low clouds and
MVFR CIGs developing down into the northern sites later tonight
into Friday morning. For now though have only hinted with a
scattered deck with MVFR bases at CID and DBQ. Winds remain gusty
from the west at 15-25+ kts on Friday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 1 AM CDT Friday for Buchanan-Delaware-
     Dubuque.

IL...Flash Flood Watch until 1 AM CDT Friday for Jo Daviess-
     Stephenson.

MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...08
AVIATION...McClure
Hazardous weather outlook, Sep 12, 4:26 AM CDT, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
426 AM CDT Thu Sep 12 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
426 AM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

This afternoon and evening: The Storm Prediction Center has a
slight risk for severe thunderstorms across the entire outlook
area. A strong cold front will sweep a line of thunderstorms,
some possibly severe, across the outlook area. The main risk will
be damaging winds and possible large hail. However, a stalled
boundary in eastern Iowa may serve as a focus for discrete
supercells which may produce tornadoes. This risk is greatest
north of Interstate 80 in eastern Iowa.

In addition: due to the intense rainfall rates that will accompany
these storms, there is the potential for flash flooding especially
along the Highway 20 corridor in Iowa and Illinois. This area has
received several inches of rain in the past week and is the most
vulnerable to flash flooding. A flash flood watch is in effect
through this evening for that area.

Heat index values in the lower to mid 90s can be expected this
afternoon mainly along and south of Interstate 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Friday: West winds will gust up to 35 mph especially north of
Interstate 80.

Saturday night: Scattered thunderstorms are expected to develop
as a warm front returns to the area. The Storm Prediction Center
has a marginal risk for severe storms in eastern Iowa, northwest
of a Dubuque to Sigourney line.

.SPOTTER INFORMATION STATEMENT...

Spotter and amateur radio activation may be needed this afternoon
and evening.

Haase

In the hours before

Local storm report, Sep 12, 8:20 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      2 WNW DUBUQUE           42.51N 90.72W
09/12/2019                   DUBUQUE            IA   EMERGENCY MNGR

            STALLED CAR NEAR KAUFMANN AVE AND TRYGG DR
            DUE TO RAPID RISING WATER.

&&

GROSS
Local storm report, Sep 12, 8:22 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 E DUBUQUE             42.51N 90.66W
09/12/2019                   DUBUQUE            IA   EMERGENCY MNGR

            DAMAGE TO CARS THAT STALLED IN LOW LYING
            INTERSECTIONS IN TOWN, NEAR 12TH AND ELM.

&&

GROSS
Special weather statement, Sep 12, 8:28 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
828 PM CDT Thu Sep 12 2019

ILC015-085-IAC045-097-130215-
Jo Daviess-Carroll-Jackson-Clinton-
828 PM CDT Thu Sep 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JO DAVIESS...
NORTHWESTERN CARROLL...EASTERN JACKSON AND NORTH CENTRAL CLINTON
COUNTIES UNTIL 915 PM CDT...

At 828 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Hazel Green to near Delmar. Movement was
northeast at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Galena, Savanna, Bellevue, Stockton, Warren, Preston, Hanover,
Elizabeth, Woodbine, Delmar, Miles, Andrew, Scales Mound, Apple
River, Springbrook, Council Hill, Nora, Spragueville, Schapville and
Massbach.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4219 8992 4187 9072 4238 9051 4238 9048
      4240 9051 4251 9046 4251 8993
TIME...MOT...LOC 0128Z 236DEG 46KT 4251 9041 4198 9063

Speck
Local storm report, Sep 12, 8:31 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HEAVY RAIN       1 N DUBUQUE             42.52N 90.69W
09/12/2019  M1.75 INCH       DUBUQUE            IA   TRAINED SPOTTER

            RAINFALL IN ONE HOUR.

0828 PM     FLASH FLOOD      1 N DUBUQUE             42.52N 90.69W
09/12/2019                   DUBUQUE            IA   TRAINED SPOTTER

            FLASH FLOODING NEAR 32ND & N. GRANDVIEW
            AREA.

&&
Local storm report, Sep 12, 8:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HEAVY RAIN       3 SSW CENTER JUNCTION   42.09N 91.12W
09/12/2019  M1.43 INCH       JONES              IA   TRAINED SPOTTER

            RAINFALL OVER THE PAST 2 1/2 HOURS.

&&
Special weather statement, Sep 12, 9:02 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
902 PM CDT Thu Sep 12 2019

ILC177-130245-
Stephenson-
902 PM CDT Thu Sep 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEPHENSON COUNTY UNTIL
945 PM CDT...

At 902 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Warren to 6 miles east of Massbach.
Movement was northeast at 50 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Freeport, Lena, Pearl City, Cedarville, Davis, Dakota, Winslow, Rock
City, Buena Vista, Loran, Rock Grove, Oneco, Orangeville, Kent,
Eleroy, Damascus, Lake Le-Aqua-
na State Park, Mc Connell, Scioto Mills and Winneshiek.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4250 8940 4237 8940 4222 8992 4251 8992
TIME...MOT...LOC 0202Z 243DEG 45KT 4250 8999 4222 9001

Speck

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:16 PM CDTFlash Flood WarningDVNJo Daviess5 hr
Sep 12, 7:31 PM CDTSpecial Weather StatementDVNJo Daviess14 min
Sep 12, 8:28 PM CDTSpecial Weather StatementDVNJo Daviess47 min
Sep 12, 8:55 PM CDTRiver Flood WarningDVNHenry, Rock Island, Whiteside8 days
Sep 12, 9:02 PM CDTSpecial Weather StatementDVNStephenson43 min
Sep 12, 9:39 PM CDTSpecial Weather StatementDVNRock Island36 min
Sep 12, 9:50 PM CDTSpecial Weather StatementDVNHenderson40 min
Sep 12, 10:12 PM CDTSpecial Weather StatementDVNWhiteside33 min
Sep 12, 10:19 PM CDTSpecial Weather StatementDVNHenry, Whiteside26 min
Sep 12, 11:18 PM CDTFlash Flood WarningDVNStephenson6 hr
Sep 13, 2:35 AM CDTSpecial Weather StatementDVNBureau, Putnam25 min
Sep 13, 7:46 AM CDTRiver Flood WarningDVNHenry, Rock Island7 days
Sep 13, 7:49 AM CDTRiver Flood WatchDVNWhiteside65 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.